Alert archive / North Dakota / Tornado Warnings in 2008

Tornado Warning 36, NWS Bismarck, ND

July 28, 2008Dunn County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 28, 2008, 7:24 AM MDT for Dunn County, North Dakota. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2008, 7:24 AM MDT (13:24 UTC)
Expired
Jul 28, 2008, 8:00 AM MDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Dunn County, ND

The radar

The Bismarck radar (KBIS), 137 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 7:27 AM MDTTSTM WND DMGHalliday, ND6 INCH DIAMETER TREE DOWN.
Jul 28, 7:45 AM MDTTSTM WND DMGHalliday, ND60 FOOT TREE DOWN IN NORTH HALLIDAY. ESTIMATED WINDS OF 70 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 5:14 AM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 1.4 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2008-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2008-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 281324
TORBIS
NDC025-281400-
/O.NEW.KBIS.TO.W.0036.080728T1324Z-080728T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
724 AM MDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 800 AM MDT

* AT 721 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DUNN
  CENTER...OR 34 MILES NORTH OF DICKINSON...MOVING SOUTHEAST AT 56
  MPH.

* THE TORNADO WILL BE NEAR...
  6 MILES SOUTHWEST OF HALLIDAY BY 730 AM MDT...
  6 MILES SOUTHWEST OF DODGE BY 735 AM MDT...
  7 MILES NORTHEAST OF MARSHALL BY 740 AM MDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
MONDAY MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4751 10252 4744 10220 4734 10220 4734 10219
      4702 10217 4727 10272
TIME...MOT...LOC 1324Z 301DEG 49KT 4732 10249

$$

ABELING
2 follow-up statements
000 
WWUS53 KBIS 281338 RRA
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
838 AM CDT MON JUL 28 2008

NDC025-281400-
/O.CON.KBIS.TO.W.0036.000000T0000Z-080728T1400Z/
DUNN ND-
736 AM MDT MON JUL 28 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 AM MDT FOR
SOUTHEASTERN DUNN COUNTY...

AT 731 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR HALLIDAY...OR 37
MILES NORTHEAST OF DICKINSON...MOVING SOUTHEAST AT 56 MPH.

A NATIONAL WEATHER SERVICE OBSERVER REPORTS TREE DAMAGE AT HALLIDAY 
AT 730 AM MDT. 

THE TORNADO WILL BE NEAR...
  RURAL EASTERN DUNN COUNTY AT 750 AM MDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
MONDAY MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4751 10252 4744 10220 4734 10220 4734 10219
      4702 10217 4727 10272
TIME...MOT...LOC 1336Z 298DEG 49KT 4732 10233

$$

ABELING
000 
WWUS53 KBIS 281402
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
902 AM CDT MON JUL 28 2008

NDC025-281412-
/O.EXP.KBIS.TO.W.0036.000000T0000Z-080728T1400Z/
DUNN ND-
802 AM MDT MON JUL 28 2008

...THE TORNADO WARNING FOR SOUTHEASTERN DUNN COUNTY HAS EXPIRED...

THE TORNADIC THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT RISK OF A TORNADO.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
MONDAY MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4751 10252 4744 10220 4734 10220 4734 10219
      4702 10217 4727 10272
TIME...MOT...LOC 1338Z 298DEG 49KT 4731 10229

$$

ABELING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 28, 2:15 AM MDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 28, 2:15 AM MDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT MON JUL 28 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
SCATTERED THUNDERSTORMS HAVE DEVELOPED IN CENTRAL MONTANA SINCE
MIDNIGHT ON THE NOSE OF AN UPPER LEVEL JET. THE STORMS ARE MOVING
EAST AT ABOUT 25 KTS AND SHOULD BE IN WESTERN ND AFTER 12Z THIS
MORNING. CURRENT FORECAST HAS A SLIGHT CHANCE OF TSTMS IN THE WEST
WHICH LOOKS GOOD.

THE MODELS CONTINUE TO BE IN GOOD AGREEMENT AND CONSISTENT FROM RUN
TO RUN IN THAT THEY BRING AN UPPER LEVEL SHORT WAVE TROUGH ACROSS
THE REGION TODAY AND TONIGHT ALONG WITH A SURFACE TROUGH/COLD FRONT.
THIS COMBINATION SHOULD PROVIDE THE SURFACE CONVERGENCE NEEDED TO
AID IN LIFTING TO OVERCOME ANY AFTERNOON CAPPING ALONG WITH
INCREASED INSTABILITY ALOFT. GFS AND NAM BUFR SOUNDINGS SHOW
STRONG CAPE AND WEAK CIN ACROSS THE STATE IN THE AFTERNOON.
SOUNDINGS YESTERDAY WERE A LITTLE MORE STABLE WITH A LACK OF
LIFTING MECHANISM AT THE SURFACE. THE PREVIOUS FORECAST HAD A GOOD
TREND AND WILL MAKE ONLY MINOR CHANGES. WILL HAVE TO WATCH FOR
SEVERE WEATHER IN PART BECAUSE A STATIONARY FRONT ACROSS NORTHERN
NEBRASKA WILL MOVE NORTH AS A WARM FRONT AS THE SURFACE TROUGH
MOVES INTO THE PLAINS. BY LATE AFTERNOON THE FRONT MAY EXTEND EAST/WEST
ACROSS NORTHEASTERN SOUTH DAKOTA WHICH LEADS TO A POTENTIAL FOR
HEAVY RAIN DUE TO TRAINING THUNDERSTORMS NORTH OF THE WARM FRONT.
WILL NOT ISSUE ANY HIGHLIGHTS BUT WILL NEED TO BE MONITORED. THE
SYSTEM SHOULD MOVE EAST OF THE FORECAST AREA BY TUESDAY MORNING
AND EXPECT TUESDAY AND TUESDAY NIGHT TO HAVE LITTLE CHANCE OF
PRECIP/TSTMS WITH THE EXCEPTION OF THE SOUTHWEST CORNER WHERE
TSTMS COLD DRIFT IN FROM THE WEST. ANOTHER UPPER LEVEL SHORT WAVE
TROUGH AND ITS ASSOCIATED SURFACE LOW WILL MOVE ACROSS THE
ROCKIES THURSDAY BRINGING YET ANOTHER CHANCE OF TSTMS TO THE
REGION. TEMPERATURES WILL CONTINUE TO BE IN THE NORMAL RANGE
THROUGH THE PERIOD.

.LONG TERM...FRIDAY THROUGH TUESDAY
MEDIUM RANGE MODELS IN FAIR AGREEMENT WITH BROAD FEATURES WITH THE
USUAL DIFFERENCES IN TIMING AND STRENGTH OF SMALLER IMPULSES.
GENERALLY FOLLOWED THE ECMWF FOR TIMING.

WESTERLIES REMAIN ALONG THE INTERNATIONAL BORDER WITH BROAD RIDGE IN
PLACE OVER NORTHERN PLAINS...DISPLACED AT TIMES BY STRONGER
SHORTWAVES IN FLOW. AIRMASS WILL REMAIN UNSTABLE BUT ALSO SOMEWHAT
CAPPED.

&&

.AVIATION...
CONVECTION BEGINNING IN EASTERN MONTANA WILL MOVE TO NORTHWESTERN
TAF SITES BEFORE 12Z TAF ISSUE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/HW
Hazardous weather outlook, Jul 28, 3:20 AM MDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CDT MON JUL 28 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
420 AM CDT MON JUL 28 2008 /320 AM MDT MON JUL 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SURFACE LOW PRESSURE TROUGH AND COLD FRONT WILL MAKE THEIR WAY
ACROSS THE STATE TODAY AND TONIGHT. THERE IS A CHANCE OF
THUNDERSTORMS THROUGH THE PERIOD. THE AIRMASS IS POTENTIALLY
UNSTABLE WITH HIGH CAPES AND HIGH PRECIPITABLE WATER. SEVERE
THUNDERSTORMS ARE LIKELY ALONG WITH HEAVY RAIN. IN ADDITION...A
STATIONARY FRONT IN NEBRASKA WILL MOVE NORTH INTO NORTHEAST SOUTH
DAKOTA THIS AFTERNOON AS A WARM FRONT. DEPENDING ON WHERE IT IS
LOCATED THIS AFTERNOON...THERE IS POTENTIAL FOR TRAIN
THUNDERSTORMS AND HEAVY RAIN NORTH OF THE FRONT. IN ADDITION
INCREASED SHEAR NORTH OF THE WARM FRONT INCREASES THE POTENTIAL
FOR TORNADIC ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS YET ANOTHER LOW
PRESSURE SYSTEM MOVES ACROSS THE REGION. THUNDERSTORMS ARE ALSO
POSSIBLE ON THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 28, 6:07 AM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
707 AM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     TSTM WND GST     WILLISTON               48.16N 103.63W
07/28/2008  M66 MPH          WILLIAMS           ND   ASOS

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:06 AM MDTSevere Thunderstorm WarningBISMcKenzie, Williams54 min
Jul 28, 5:57 AM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams63 min
Jul 28, 6:20 AM MDTSevere Thunderstorm WarningBISDunn, McKenzie55 min
Jul 28, 6:45 AM MDTSevere Thunderstorm WarningBISBottineau, Burke, McHenry, McKenzie, Mountrail, Renville and 1 more60 min
Jul 28, 7:11 AM MDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mercer, Mountrail49 min
Jul 28, 7:50 AM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Mountrail, Renville, Ward55 min
Jul 28, 8:00 AM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Mountrail, Oliver, Ward60 min
Jul 28, 8:19 AM MDTSevere Thunderstorm WarningBISDunn41 min
Jul 28, 8:32 AM MDTAreal Flood AdvisoryBISWard112 min
Jul 28, 8:59 AM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer, Oliver46 min
Jul 28, 9:54 AM MDTSevere Thunderstorm WarningBISMcLean27 min
Jul 28, 10:29 AM MDTSevere Thunderstorm WarningBISDunn, Mercer31 min
Jul 28, 10:56 AM MDTSevere Thunderstorm WarningBISDunn, Mercer, Oliver34 min

Nearby

Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.